MAUDE Adverse Event Report: CAREFUSION 303, INC. Alaris System; Pump, Infusion

CAREFUSION 303, INC. Alaris System; Pump, Infusion
Model Number 8110
Medical Device Problem Code Excess Flow or Over-Infusion (1311)
Health Effect - Clinical Code Decreased Level of Consciousness (4591)
Date of Event 08/09/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a pediatric icu patient was noted at the start of shift to be significantly less responsive than on prior days despite decreasing sedation in preparation for extubation.The nurse stopped the morphine infusion and later dexmedetomidine and subsequently observed that the morphine syringe contained far less medication than expected.Clinical findings, including decreased responsiveness, urinary retention, rising co2 levels, ventilator support requirements, constricted pupils, and reduced cough strength, were consistent with opioid toxicity.Although naloxone was initially deferred, administration of 0.05 mg naloxone later that day resulted in immediate improvement in alertness, eye tracking, responsiveness, and cough/gag reflexes, confirming opioid effect as the likely cause of the altered mental status.Biomedical engineering investigated the syringe infusion pump module and found no pump programming errors, alarms, or equipment faults.A cracked morphine syringe was identified, with the defect located beneath the syringe label and difficult to detect visually.Customer testing demonstrated that air could enter through the crack, allegedly allowing medication to flow into the patient by gravity without detection by the syringe pump.Replication testing by the customer showed approximately 20 ml of fluid allegedly infused unintentionally in less than two hours, and complete leakage occurred overnight.Preventive maintenance on the pump revealed no defects.Customer concluded the defective syringe caused may have contributed to the unintended morphine overinfusion.
 
Additional Manufacturer Narrative
B1: adverse event and product problem a device history record, complaint history review, and risk review on failure modes are performed on each device with reportable malfunction(s) along with other methods of investigation as coded in section h6 of this mdr report.Root cause: the root cause for the reported issue that device had over infusion was not determined because no product or device logs were returned.Per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.

Brand Name
Alaris System
Common Device Name
Pump, Infusion
Manufacturer (Section D)
CAREFUSION 303, INC.
3750 torrey view ct
san diego CA 92130
Manufacturer (Section G)
Sistemas Medicos Alaris S.A de C.V.
parque sur, el realito
blvd. 2000
tijuana 22250
MX   22250
Manufacturer Contact
brett wilko
3750 torrey view ct
san diego, CA 92130
+1(858)617-2000
MDR Report Key50685190
Report Number2016493-2026-61402
Device Sequence Number5155281
Product Code FRN
UDI-Device Identifier10885403811043
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K211218
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 08/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8110
Device Catalogue Number8110 Alaris Syringe Module
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2026
Initial Report FDA Received Date09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/08/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8015
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown